Alert archive / Texas / Tornado Warnings in 1996

Tornado Warning 28, NWS Amarillo, TX

September 17, 1996Moore County, Texas

NWS Amarillo, TX issued this tornado warning at Sep 17, 1996, 10:04 PM CDT for Moore County, Texas. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 17, 1996, 10:04 PM CDT (03:04 UTC)
Expired
Sep 17, 1996, 11:05 PM CDT
In force
61 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Moore County, TX

The radar

The Amarillo radar (KAMA), 69 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 10:04 PM CDTHail 0.75Dumas, TX
Sep 17, 10:07 PM CDTHail 1.75Dumas, TX
Sep 17, 10:10 PM CDTTornado F0Four Way, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.1 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1996-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2692 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1996-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2692 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
3.6
Supercell composite
18.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 180304
TORAMA
TXC341-180405-

BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1004 PM CDT TUE SEP 17 1996

THE NATIONAL WEATHER SERVICE IN AMARILLO TX HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1105 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN THE TEXAS PANHANDLE

   ...MOORE COUNTY
 
AT 1004 PM CDT...A POSSIBLE TORNADO WAS INDICATED BY AMARILLO
WEATHER SERVICE DOPPLER RADAR 5 MILES NORTHEAST OF FOUR WAY.  THE
STORM PRODUCING THIS POSSIBLE TORNADO WAS MOVING NORTHEAST AT 15
MPH.  THIS STORM HAS HAD A HISTORY OF PRODUCING LARGE HAIL.

THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN THE
PATH OF THIS TORNADO MOVE TO A PLACE OF SAFETY BELOW GROUND IF
AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR POSSIBLE. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A
REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Sep 17, 8:19 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Sep 17, 8:19 PM CDT, 1 hour 45 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
820 PM CDT TUE SEP 17 1996

TROUGH/CONVERGENCE LINE ASSOCIATED WITH OLD FRONTAL BOUNDARY
CONTINUES TO STEADILY PUSH WEST ACROSS THE WESTERN TEXAS PANHANDLE.
CONVECTION WHICH FIRED ALONG THIS BOUNDARY LATE THIS AFTERNOON HAS
INCREASED IN COVERAGE AND INTENSITY WITH STRONG TO SEVERE
THUNDERSTORMS ACROSS THE AREA.  NOT MUCH CHANGE NEEDED IN THIS
EVENING FORECAST EXCEPT TWEAKING OF PRECIP WORDING FROM CONDITIONAL
TO AREAL COVERAGE.

.AMA...
TX...NONE.
OK...NONE.

HOLSENBECK

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 7:57 PM CDTSevere Thunderstorm WarningAMAHutchinson63 min
Sep 17, 8:51 PM CDTSevere Thunderstorm WarningAMAOldham, Potter59 min
Sep 17, 8:58 PM CDTSevere Thunderstorm WarningAMAMoore62 min
Sep 17, 9:09 PM CDTTornado WarningAMAMoore, Potter61 min
Sep 17, 9:26 PM CDTSevere Thunderstorm WarningAMAHansford, Sherman59 min
Sep 17, 10:34 PM CDTSevere Thunderstorm WarningAMAHutchinson61 min
Sep 17, 11:24 PM CDTTornado WarningAMAHansford, Hutchinson61 min
Sep 17, 11:26 PM CDTSevere Thunderstorm WarningAMAGray, Roberts64 min
Sep 17, 11:51 PM CDTSevere Thunderstorm WarningAMAOchiltree64 min
Sep 18, 12:24 AM CDTTornado WarningAMAHansford61 min
Sep 18, 12:28 AM CDTSevere Thunderstorm WarningAMAHutchinson62 min
Sep 18, 2:09 AM CDTSevere Thunderstorm WarningAMAOchiltree66 min
Sep 18, 2:29 AM CDTSevere Thunderstorm WarningAMAGray31 min
Sep 18, 2:45 AM CDTSevere Thunderstorm WarningAMAWheeler60 min
Sep 18, 2:51 AM CDTSevere Thunderstorm WarningAMALipscomb54 min
Sep 18, 3:15 AM CDTFlash Flood WarningAMALipscomb, Ochiltree3 hr
Sep 18, 3:15 AM CDTFlash Flood WarningAMAHansford3 hr
Sep 18, 3:29 PM CDTFlash Flood WarningAMAOchiltree4 hr

Nearby

Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.